Colorado, 2007

Drought in Colorado, July 1 to 31, 2007

July 1 to 31, 2007 · NWS GJT · 21 events in 21 counties and zones

Years of below normal precipitation has prolonged the drought across western Colorado.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Years of below normal precipitation has prolonged the drought across western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 1:16 PM MST, 10 hours 44 minutes earlier.

Area forecast discussion, Jun 30, 1:16 PM MST, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
216 PM MDT SAT JUN 30 2007

.SHORT TERM (TONIGHT THROUGH MONDAY)...
HIGH PRESSURE OVER THE AREA WILL CONTINUE TO DICTATE WEATHER ACROSS
THE REGION IN THE NEAR TERM. STAGNANT DRY AIRMASS WILL RESPOND TO
INCREASED 7H TEMPS (GENERALLY 18 TO 20 DEG C) WITH RECORD AND NEAR
RECORD HIGH TEMPERATURES. MOISTURE ALONG THE EASTERN EDGE OF THE
CONTINENTAL DIVIDE MAY SPARK A FEW HIGH BASED THUNDERSTORMS OVER THE
HIGHER TERRAIN IN THE LATE AFTERNOON AND EVENING SUNDAY AND AGAIN
MONDAY.

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
THE PREVIOUS FORECAST WAS IN EXCELLENT SHAPE...STAYING AHEAD
OF GUIDANCE IN A HOT/DRY PERSISTENT PATTERN UNDER A 598DAM RIDGE.
THE 12Z GFS HAS WEAKENED THE 4TH OF JULY FRONT RANGE COLD FRONT THAT
WOULD HAVE HAD LITTLE EFFECT WEST OF THE CONTINENTAL DIVIDE ANYWAY.
SO GUIDANCE TEMPS HAVE INCREASED TO NEAR OUR CURRENT FORECAST. RECORD
HIGH TEMPS POSSIBLE WITH CURRENT GRAND JUNCTION RECORD MAXES OF
103/104. GFS CONTINUES TO SUGGEST THAT MID LEVEL MOISTURE COULD
INCREASE AS EARLY AS THE 4TH. THIS WOULD INCREASE THE POTENTIAL FOR
DRY INVERTED-V THUNDERSTORMS AND PERHAPS DROP AFTERNOON TEMPS A FEW
DEGREES UNDER INCREASED CLOUDS. FOR THIS FORECAST WILL MENTION A
SLIGHT CHANCE FOR SHOWERS IN THE CO MTNS STARTING ON THE 5TH BUT KEEP
TEMPS NEAR RECORD LEVELS.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THIS WEEKEND AS HIGH PRESSURE
REMAINS ANCHORED OVER THE REGION. LOCAL WIND GUSTS OF 25 TO 30 MPH
WILL OCCUR EACH AFTERNOON DUE TO STRONG SURFACE HEATING. ISOLATED
THUNDERSTORM WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE NEAR THE
CONTINENTAL DIVIDE EACH AFTERNOON AND EARLY EVENING...MAINLY SOUTH
OF ASPEN.

&&

.FIRE WEATHER...
NEOLA NORTH FIRE IN NORTHEAST UTAH INDICATOR OF THE CURRENT DANGEROUS
FIRE POTENTIAL. STARTED BY A POWERLINE AT 9 AM SATURDAY...ESTIMATES
ARE NEOLA NORTH HAS SPREAD TO OVER 14,000 ACRES AND IS RESPONSIBLE
FOR THREE DEATHS. VISIBLE SATELLITE IMAGERY SHOWED SMOKE PLUME WAS
UPSLOPE TO THE NORTH THIS MORNING...THEN SHOWED THE EFFECT OF THE WSW
GRADIENT WIND IN THE AFTERNOON WHICH PUSHED THE PLUME TO THE NE OVER
THE UINTA MTNS AND INTO WYOMING. NO CHANGES IN STORE THROUGH THE
4TH...AT LEAST. WEAK TO MODERATE SURFACE-BASED INVERSIONS WILL SET UP
STARTING JUST BEFORE SUNSET THAT WILL THEN BREAK BETWEEN 9-11 AM.
AFTERNOON MIXING WILL REACH 18,000FT MSL...MIXING DOWN LOCALIZED
GUSTS OF 20-30MPH. AFTERNOON RH WILL DROP BELOW 15%...LESS THAN 10%
IN THE VALLEYS...PRODUCING LOCALIZED CRITICAL FIRE WEATHER
CONDITIONS. HAINES INDEX REMAINS PEGGED AT 6. IF MID-LEVEL MOISTURE
DOES INCREASE AS FORECAST BY THE 5TH...THEN DRY-THUNDERSTORM
IGNITION-SOURCE POTENTIAL WILL INCREASE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...NL
LONG TERM...JOE+ELLEN
FIRE WEATHER...JOE
AVIATION...JDC
Hazardous weather outlook, Jun 30, 2:26 AM MST, 21 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
326 AM MDT SAT JUN 30 2007

COZ001>014-017>023-UTZ022>025-027>029-011000-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
326 AM MDT SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF WESTERN
COLORADO...NEAR THE CONTINENTAL DIVIDE SOUTH OF ASPEN...LATE THIS
AFTERNOON AND EARLY THIS EVENING. GUSTY WINDS TO 40 MPH WILL
ACCOMPANY SOME OF THESE STORMS...ALONG WITH CLOUD TO GROUND
LIGHTNING.

HOT AND DRY CONDITIONS ALONG WITH GUSTY AFTERNOON WINDS MAY RESULT IN
LOCALIZED CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE COLORADO MOUNTAINS
NEAR THE CONTINENTAL DIVIDE ON THURSDAY AND FRIDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

CJC/EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Animas River Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Moderate drought conditions continued under warm summertime temperatures.

Drought, Central Colorado River Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Areas of abnormally dry conditions continued under warm summertime temperatures.

Drought, Central Gunnison and Uncompahgre River Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Abnormally dry to moderate drought conditions continued under hot summertime temperatures.

Drought, Central Yampa River Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Abnormally dry to moderate drought conditions continued under warm summertime temperatures.

Drought, Debeque to Silt Corridor

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Other Federal Agency
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Abnormally dry to moderate drought conditions continued under hot summertime temperatures.

Drought, Elkhead and Park Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Abnormally dry conditions continued under warm summertime temperatures.

Drought, Flattop Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Abnormally dry conditions continued under warm summertime temperatures.

Drought, Four Corners / Upper Dolores River Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Severe drought conditions continued under hot summertime temperatures.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Areas of abnormally dry conditions continued under warm summertime temperatures.

Drought, Grand and Battlement Mesas

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Other Federal Agency
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Abnormally dry to moderate drought conditions persisted under warm summertime temperatures.

Drought, Grand Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Other Federal Agency
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Moderate drought conditions persisted under hot summertime temperatures.

Drought, Lower Yampa River Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Moderate drought to severe drought conditions persisted under hot summertime temperatures.

Drought, Northwestern San Juan Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Abnormally dry to moderate drought conditions persisted under warm summertime temperatures.

Drought, Paradox Valley / Lower Dolores River Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Moderate drought conditions persisted under hot summertime temperatures.

Drought, Roan and Tavaputs Plateaus

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Other Federal Agency
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Moderate drought conditions persisted under warm summertime temperatures.

Drought, San Juan River Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Abnormally dry to moderate drought conditions persisted under warm summertime temperatures.

Drought, Southwestern San Juan Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Abnormally dry to moderate drought conditions persisted under warm summertime temperatures.

Drought, Uncompahgre Plateau and Dallas Divide

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Other Federal Agency
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Moderate drought conditions persisted under warm summertime temperatures.

Drought, Upper Gunnison River Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Other Federal Agency
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Areas of abnormally dry conditions persisted under warm summertime temperatures.

Drought, Upper Yampa River Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted under warm summertime temperatures.

Drought, West Elk and Sawatch Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Areas of abnormally dry conditions persisted under warm summertime temperatures.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46471, 46472, 46473, 46474, 46475, 46476, 46477, 46478, 46479, 46490, 46491, 46492, 46493, 46494, 46495, 46496, 46497, 46498, 46499, 46500, 46501.